Hail, Franklin
- When
- August 25, 6:59 PM CST
- Where
- Franklin County, 4 mi NNW of Ottawa
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.667, -95.300
Thunderstorms developed over parts of northeast and east central Kansas late in the afternoon of the 25th and continued into the early evening hours. Many became severe and produced numerous reports of large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Thunderstorms developed over parts of northeast and east central Kansas late in the afternoon of the 25th and continued into the early evening hours. Many became severe and produced numerous reports of large hail. Several funnel clouds and a short lived tornado were also reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 25, 3:15 PM CST, 3 hours 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 415 PM CDT WED AUG 25 2004 .DISCUSSION... SEVERE THUNDERSTORM POTENTIAL THIS EVENING AND RAIN CHANCES AND TEMPERATURES FRIDAY AND SATURDAY ARE THE MAIN CONCERNS. 12Z UPPER AIR MAPS ALONG WITH WATER VAPOR SATELLITE IMAGERY SHOWED A BROAD UPPER LEVEL TROUGH ACROSS THE WEST-CENTRAL CONUS AND DOWNSTREAM UPPER RIDGE ACROSS THE EASTERN CONUS. A SHORTER WAVE-LENGTH UPPER LEVEL TROUGH WAS LIFTING NORTHEAST ACROSS NE AND KS. ELEVATED THUNDERSTORMS WERE MOVING ACROSS THE EASTERN COUNTIES LATE THIS AFTERNOON. THE 20Z SURFACE MAP SHOWED A WEAK BOUNDARY...WHICH HAS BEEN MIXING OUT DURING THE AFTERNOON HOURS...EXTENDING FROM SOUTH OF MCI TO NORTH OF EMP TO SOUTH OF DDC. A SURFACE DRY LINE EXTENDED FROM A TRIPLE POINT NORTHEAST OF P26 AND EXTENDED SOUTHWARD ACROSS WESTERN OK. THE 18Z TOP SOUNDING SHOWED A REALLY STRONG CAP WHICH SHOULD KEEP SURFACE BASED CONVECTION ISOLATED LATE THIS AFTERNOON AND EVENING. THE MOST INTENSE SFC CONVERGENCE WAS DEVELOPING BETWEEN SLN AND ICT ALONG AND JUST EAST OF THE TRIPLE POINT. THERE MAY BE ENOUGH SFC CONVERGENCE LATE THIS AFTERNOON FOR A FEW THUNDERSTORMS TO DEVELOP. IF ANY BOUNDARY LAYER THUNDERSTORMS DO DEVELOP THEY WILL PROBABLY BE SUPERCELLULAR DUE TO AN ENVIRONMENT CONTAINING HIGH CAPE...AOA 3000 J/KG...AND GOOD VERTICAL WINDSHEAR. THE MAIN THREAT WITH ANY SUPERCELL THUNDERSTORM WILL BE LARGE HAIL AND STRONG OUTFLOW WINDS...HOWEVER GIVEN SUFFICIENT VERTICAL WINDSHEAR ANY SUPERCELL THUNDERSTORM MAY BE CAPABLE OF SPAWNING A TORNADO. IF A FEW ISOLATED THUNDERSTORMS DO FORM LATE THIS AFTERNOON AND EVENING THEY SHOULD MOVE EAST OF THE FA BY LATE EVENING. A FEW HIGH CLOUDS...CIRRUS BLOW-OFF OF UPSLOPE THUNDERSTORMS IN WESTERN NE AND NORTHEAST CO...WILL MOVE SOUTHEAST ACROSS THE AREA LATER TONIGHT ON THE BACK SIDE OF THE 5H TROUGH AXIS. THURSDAY LOOKS TO BE A HOT AND MUGGY DAY AS TEMPERATURES WILL WARM INTO THE MID AND UPPER 90S. THE SURFACE DRYLINE WILL PROBABLY MOVE EAST INTO THE WESTERN COUNTIES OF THE FA. AN EML WILL SPREAD ACROSS THE FA FROM THE SOUTHWEST CAUSING THE CAP TO INCREASE. ATTM I THINK THE CAP WILL BE TOO STRONG AND WILL PRECLUDE THUNDERSTORM DEVELOPMENT LATE THURSDAY AFTERNOON AND EVENING. HOWEVER...STRONGER SURFACE CONVERGENCE MAY DEVELOP ALONG THE DRYLINE FOR ISOLATED THUNDERSTORMS LATE THURSDAY AFTERNOON. I LEFT 20 POPS FOR THE CENTRAL AND EASTERN COUNTIES THURSDAY AFTERNOON. THURSDAY NIGHT A 5H TROUGH WILL MOVE ACROSS THE NORTHERN PLAINS INTO THE UPPER MIDWEST AND WILL CAUSE A SURFACE FRONT TO MOVE SOUTHWARD ACROSS KS ON FRIDAY. THE ETA MODEL SOLUTION IS FASTER THAN THE GFS BRINGING THE FRONT THROUGH THE ENTIRE FA BY FRIDAY EVENING. SURFACE CONVERGENCE ALONG THE FRONT MAY PROVIDE ENOUGH LIFT FOR THUNDERSTORMS TO DEVELOP DURING THE DAY ON FRIDAY. BOTH THE ETA AND AVN SHOW A 5H TROUGH DIGGING SOUTHEAST FROM THE PACIFIC NORTHWEST INTO THE FOUR CORNERS REGION BY SATURDAY NIGHT. THE 850MB WINDS WILL BECOME SOUTHERLY AHEAD OF THE 5H TROUGH AND ADVECT DEEPER GULF MOISTURE NORTH OF THE SURFACE BOUNDARY ON SATURDAY. THE ISENTROPIC LIFT NORTH OF THE BOUNDARY WILL CAUSE PERIODS OF SHOWERS AND THUNDERSTORMS TO MOVE ACROSS THE FA SATURDAY INTO SATURDAY NIGHT. IF THE FRONT MOVES A BIT FARTHER SOUTH MOST OF THE RAIN MAY FALL SOUTH OF THE FA ON SATURDAY. I KEPT CHANCE POPS IN FOR FRIDAY NIGHT THROUGH SATURDAY NIGHT. SATURDAY WILL BE COOLER WITH HIGHS ONLY STRUGGLING TO REACH THE UPPER 70S TO LOWER 80S WITH CLOUDY SKIES AND PERIODS OF RAIN. THE 5H TROUGH SHOULD LIFT NORTHEAST INTO THE MID MS RIVER VALLEY ON SUNDAY BRINGING AN END TO THE RAIN CHANCES. SKIES SHOULD CLEAR WEST TO EAST ACROSS THE FA ON SUNDAY. THE EXTENDED RANGE MODELS SHOW ZONAL FLOW DEVELOPING WITH A TROUGH DEVELOPING IN THE WESTERN CONUS BY NEXT WEDNESDAY. HIGHT TEMPERATURES SHOULD WARM INTO UPPER 80S BY NEXT WEDNESDAY. && .TOP...WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 427 PM CDT WED AUG 25 2004 KSZ008>012-020>024-026-034>040-054>056-058-059-261000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 428 PM CDT WED AUG 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING...MAINLY EAST OF A COUNCIL GROVE TO MANHATTAN TO MARYSVILLE LINE. THE ISOLATED THUNDERSTORMS MAY BECOME SEVERE WITH THE PRIMARY HAZARD BEING LARGE HAIL...DAMAGING WINDS...AND POSSIBLE TORNADOES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY AND THURSDAY NIGHT. THERE WILL BE A CHANCE FOR THUNDERSTORMS FRIDAY THROUGH SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
645 PM CDT WED AUG 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL LAWRENCE 38.97N 95.24W
08/25/2004 0.88 INCH DOUGLAS KS TRAINED SPOTTER
&&
SMBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
648 PM CDT WED AUG 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0644 PM FUNNEL CLOUD E CARBONDALE 38.82N 95.69W
08/25/2004 OSAGE KS TRAINED SPOTTER
NUMEROUS REPORTS OF FUNNEL CLOUDS IN AND AROUND THE
CARBONDALE AREA SINCE ABOUT 637PM.
&&
SMBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
651 PM CDT WED AUG 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0643 PM HAIL LAWRENCE 38.97N 95.24W
08/25/2004 0.88 INCH DOUGLAS KS TRAINED SPOTTER
&&
SMBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
716 PM CDT WED AUG 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND DMG 1 NE CARBONDALE 38.83N 95.68W
08/25/2004 OSAGE KS TRAINED SPOTTER
TREES BLOWN DOWN 1 NE CARBONDALE
0709 PM HAIL 6 E OVERBROOK 38.78N 95.45W
08/25/2004 0.75 INCH DOUGLAS KS TRAINED SPOTTER
&&
SMBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
734 PM CDT WED AUG 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0732 PM HAIL 6 NE POMONA 38.67N 95.37W
08/25/2004 0.88 INCH FRANKLIN KS TRAINED SPOTTER
&&
SMBPRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE TOPEKA KS
736 PM CDT WED AUG 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0523 PM HAIL TOPEKA 39.05N 95.68W
08/25/2004 0.88 INCH SHAWNEE KS TRAINED SPOTTER
55TH AND CALIFORNIA
0621 PM HAIL 1 ENE CARBONDALE 38.82N 95.67W
08/25/2004 0.88 INCH OSAGE KS TRAINED SPOTTER
0634 PM TORNADO NNE CARBONDALE 38.82N 95.69W
08/25/2004 OSAGE KS TRAINED SPOTTER
0643 PM HAIL LAWRENCE 38.97N 95.24W
08/25/2004 0.88 INCH DOUGLAS KS TRAINED SPOTTER
0644 PM FUNNEL CLOUD E CARBONDALE 38.82N 95.69W
08/25/2004 OSAGE KS TRAINED SPOTTER
NUMEROUS REPORTS OF FUNNEL CLOUDS IN AND AROUND THE
CARBONDALE AREA SINCE ABOUT 637PM.
0645 PM HAIL LAWRENCE 38.97N 95.24W
08/25/2004 0.88 INCH DOUGLAS KS TRAINED SPOTTER
0645 PM TSTM WND DMG 1 NE CARBONDALE 38.83N 95.68W
08/25/2004 OSAGE KS TRAINED SPOTTER
TREES BLOWN DOWN 1 NE CARBONDALE
0709 PM HAIL 6 E OVERBROOK 38.78N 95.45W
08/25/2004 0.75 INCH DOUGLAS KS TRAINED SPOTTER
0732 PM HAIL 6 NE POMONA 38.67N 95.37W
08/25/2004 0.88 INCH FRANKLIN KS TRAINED SPOTTER
&&
SMBThe Topeka radar (KTWX), 89 km away, was scanning. The volume nearest the first event began at 00:57 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417527, 5417528, 5417529, 5417590.